Sheppard's correction for variances and the "quantization noise model"

Date
2005-01-01
Authors
Vardeman, Stephen
Vardeman, Stephen
Journal Title
Journal ISSN
Volume Title
Publisher
Source URI
Altmetrics
Authors
Research Projects
Organizational Units
Statistics
Organizational Unit
Journal Issue
Series
Abstract

In this paper, we examine the relevance of Sheppard's correction for variances and (both the original and a valid weak form of) the so-called "quantization noise model" to understanding the effects of integer rounding on continuous random variables. We further consider whether there is any real relationship between the two. We observe that the strong form of the model is not really relevant to describing rounding effects. We demonstrate using simple cases the substantial limitations of the Sheppard correction, and use simple versions of a weak form of the model to establish that there is no real connection between the correction and the model.

Description
<p>This is a manuscript of an article published as Sheppard's correction for variances and the "quantization noise model." <em>IEEE Transactions on Instrumentation and Measurement</em>, 2005, Vol. 54, No. 5 , pp. 2117-2119. Posted with permission.</p>
Keywords
Citation
Collections